Powerful, deadly street drug hits Georgia, including Albany

At least a dozen people have been hospitalized over a 48-hour period in central and south Georgia after swallowing an unidentified street drug, according to state and hospital officials. (Photo: CNN)

ALBANY — The Georgia Department of Public Health said Tuesday that it has become aware of a dangerous, potentially lethal substance contained in street drugs surfacing in central and south Georgia, including Albany.

Dr. Gaylord Lopez, director of the Georgia Poison Center, told The Albany Herald Tuesday that officials have identified at least 20 cases with four possible deaths. He said most were in central Georgia.

The overdoses have been reported over a 48-hour period in Centerville, Perry, Macon, Warner Robins and Albany, but the drugs may also be sold on the street in other areas of the state. Patients reportedly purchased yellow pills alleged to be Percocet, an opioid pain medication.

“What is uncommon is to see so many (overdoses) come in in such a short time frame,” Dr. Christopher Hendry, chief medical officer of Navicent Health, one of three hospitals in Georgia that is known to have received the patients, told CNN.

Officials said the substance has not yet been identified but it is extremely potent and has required massive doses of naloxone, or Narcan, to counteract its effects. Testing is being done to identify the pills and the ingredients.

Lopez said, “If you notice someone with pills without a prescription and they haven’t been seeing a doctor, assume that it is illegal.”

First responders said patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing. Many patients need to be placed on ventilators. The public is encouraged to dial 911 immediately if someone has taken the pills or if they think someone has used the drug.

CNN reported that Hendry said some patients reported taking a yellow pill they thought was Percoset, but the overdose symptoms were “much more severe in onset.” He said he was concerned the drug could be a compound of much more powerful opioids, which could prove difficult for doctors to reverse.

“There’s a compound in the South that’s recently popped up — 10,000 times more powerful than morphine — where the normal doses of Narcan are not effective,” Hendry said of the medication that is typically used to reverse opioid overdoses.

“Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away,” officials from DPH said.

DPH officials said they are working closely with the Georgia Bureau of Investigation, Georgia Poison Center, the Georgia Drugs and Narcotics Agency, and federal partners on this investigation.

Sheriff David Davis of Bibb County said investigators have been following leads, but there are no suspects at this time, CNN reported.

Stay Informed